i thank goodness every day that my eyesight was not affected, as i feel that would have been far worse than my worst problems. i also think that as many problems as i had, there are so many sufferers out there that have it a million times worse and i feel lucky that my first (and only?) attack was only sensory.
i do not anticipate it happening again. if i behave myself. which i have a hard time doing. i have learned so much that i think i can prevent recurrence.
the acute ascending sensory crap happened between jan 23 and jan 29 '06 and the sensory problems in my hands and sometimes forearm spacticity and some heavy legs remain. so, my god, it's 6 months to the day.
about taking things: at first i threw myself into the hands of the professionals and discarded my earlier distrust of mainstream medical and pharmaceutical treatment. however i was quite sure that my long term veganism and resulting b12 deficiency was the real answer and that the positive for oligoclonal bands in my spinal fluid was not a clincher. the neurologist did not believe i had b12 deficiency because i was normal when he tested and i had the oligoclonal bands in the csf.
however i had supplemented b12 for two weeks prior to the attack after years of none whatsoever. so serum values meant nothing to me.
anyway, i fired all guns into nutritional ms research and have developed a supplement regimen that may or may not be helping. i do know my levels of certain nutrients such as b12 have been officially deficient in the past (as in under 75) and my recent D test came back as less than optimal for bone health, let alone immune system health, after THREE MONTHS of supplementation at four times the current recommended daily. so i recently did a megadose and will take 4000 iu per day for maintenance henceforward on any day i do not get bare skin sun exposure. A CAUTION: scooby posted recently that those on immunosuppressive drugs are at greater risk for skin cancer.
the big improvement day for my hands was associated with my initiation of megadose b complex, not just b12. i am not sure if it was the thiamine that helped, or better b12 absorption when accompanied by the rest of the complex.
at one point i did notice a problem with phantom itch on my arms, which as it turns out was related to too much folic acid. i had tried a new b complex formulation that had high folate and my levels went over 1200. a bit much. as soon as i corrected the ratio, the itching stopped.
you have hit the nail on the head. i think (KNOW) that i had subacute whatever degeneration of the spinal cord pre-existing, and the whiplashy fall on jan 22 hit the cervical lesion and wreaked havoc. to me this explains the lingering impact on only my hands and forearms.
whether or not my immune system is involved now and/or in the future remains to be seen.
Are you at all concerned that the megadoses of B12 prior to your first attack may have precipitated it? Interestingly, I started supplementing B12 too, prior to my first horrible bladder spasticity event last January (hopefully my last). I stopped after that. I've read that these mega b-vitamins can feed opportunistic microorganisms in the gut that love a particular substrate of vitamin, and thus can throw off the balance. All of these mega vitamins must first get digested in the gut which means they need the gut's bacteria and their enzymes to do so.
then i found that in december a few days, then a few weeks, was not bringing back my feet. i worried that i had been so neglectful as to have done permanent damage. but my feet are back now. my left one came back first and best. i burst into tears when i suddenly felt it tingle back. i can still feel a tinge of a problem in my right foot when i slack on the supplements.
anyway, i heard on jan 9 that my b12 level was normal. did not know much about "normal" at the time. my level was 300 (which i now consider under optimal by about 200) and in the past i had been down under 75 as i said. so, typical me, oh well, if it's not a vitamin b problem, let's figure out what else it could be and i stopped supplementing altogether. two weeks after that, i had the accident on the snowboard and the attack went into action.
what substrate are you talking about in particular? i think i was ingesting far more tasty treats for the opportunistic baddies than some vitamin ingredients. and also had chronically low friendly microorganisms. (i had had a series of UTIs about ten years back and the docs always prescribed antibiotics, until i went to a naturopath who suggested it was not an infection, and that the test for infection was blood in the urine and in my case the blood was from depleted GI friendlies, they weren't able to make a protective layer for my tissue, he suggested acidophilus which instantly cleared up the problem. i mean in one single dose. reported this to my doc's office at the time and was told it was a coincidence.)
anyway any benefit that the baddies get from my b vitamins is probably countered by the multi acidophilus attack that i toss in there (when i'm behaving) daily. i also recently switched from a sublingual b12 that was in a nauseating sucralose strip, to a flavourless pill. much better. and i TRY to avoid things that feed the baddies. however i did have timbits for breakfast this morning, sigh, a friend brought them over last night! i am so strict sometimes and so terrible others. i just have gotten so sick of it all!!!
- Family Elder
- Posts: 2201
- Joined: Thu Jun 17, 2004 2:00 pm
- Location: Bedfordshire UK
You can't just say things like this without providing the evidence because you might make people worried for no reason.I've read that these mega b-vitamins can feed opportunistic microorganisms in the gut that love a particular substrate of vitamin, and thus can throw off the balance. All of these mega vitamins must first get digested in the gut which means they need the gut's bacteria and their enzymes to do so.
i have a little update on the UTI thing i mentioned above. apparently recurring urinary tract infections can result from GI tract candida overgrowth:
Urinary tract candidiasis:
Transient asymptomatic candiduria may occur during antibiotic or corticosteroid treatment which promotes the growth of Candida, throughout the gastrointestinal and genital tracts, and most lower urinary tract infections result from local spread of yeasts from these sites. This condition is most common in women.
why on EARTH my doctor would treat my UTIs with antibiotics is now totally beyond me. the candida idea is not exactly the explanation i got from the naturopath back in the day. however, acidophilus fixed it anyway, because those organisms are apparently the natural predators of candida.
i also have been looking at some awful images on google of cutaneous candidiasis. i know that was my kind of diaper rash as an infant, and i strongly suspected it's what's under my boobs now but i at first mistook it for more psoriasis. now that i've seen those images, it's confirmed. i am a giant out of control candida frat party. no more timbits, that is IT.
and we know there is quite the school of thought that links ms to candida. i think it could be a factor for some people. and i think when you try to apply broad brush strokes to this disease, it obscures good information because things are discounted when they don't apply to every patient.
Very good point. I've read it in a book called Diet and Nutrition - by Rudolph M Ballentine MD. He has a very interesting section on intestinal health and quite cutting edge for his time (I think it was published in the late 70's). I think he was being theoretical, and did not have necessarily a journal to cite for that, though his book is very scientifical, a very interesting read actually. I can't remember if he mentioned a particular B vitamin, however B12 is produced by bacteria in the intestines which if someone has intestinal dysbiosis it might make sense that they would not have enough (this is me hypothesizing). In light to my personal experience---even though I have no journal at this time to support, I am personally afraid of going back to the vitamin thing. I have the book at home, and can try to dig up what he said if your interested.
when you say gary's rash is a yeast type one, do you mean it could possibly be a cutaneous case of candida? do you use antifungal cream on it? or an anti-candida diet?
dave, i was just curious what the substrate mentioned might be, but you don't have to look it up specifically just for lil ol me hehehe.
hmm. guess i should be pretty careful at the wine and cheese i'm invited to this evening, huh! jeez
I can say that I have had a lot of fungal issues on my skin. All over my chest, feet, and other areas (not going to gross you out here)..would use creams to no avail...and it dissapeared as well the acute , constant severe neurological pain improved dramatically when I started ingesting probiotics.
Thanks for sharing about your friend.
Jimmy: Have fun at the party...
Peace out....I'm going to the Renewable Energy Fair tommorow in Custer, Wisconsin....should be cool...there is a peace march.....
Peace be with you all.